Impaired hemostasis caused by beta-lactam antibiotics

Fred R. Sattler, Michael R. Weitekamp, Antoine Seyegh, James O. Ballard

Research output: Contribution to journalArticle

24 Scopus citations

Abstract

Beta-lactam antibiotics can directly impair hemostasis by two separate nonimmune mechanisms. First the NMTT-substituted cephalosporin drugs may cause hypoprothrombinemia by interfering with the hepatic activation of clotting factors II, VII, IX, and X. Second, the antipseudomonal penicillins may cause the bleeding time to be prolonged by interfering with platelet aggregation to physiologic agonists. In surgical patients who are malnourished, have impaired gastrointestinal function, or have renal failure, the potential for these adverse effects is increased. Serious bleeding requires treatment with fresh frozen plasma when hypoprothrombinemia is caused by NMTT-containing cephalosporins, since the prothrombine time returns to baseline relatively slowly after therapy with vitamin K. Hemorrhage caused by beta-lactam-induced platelet dysfunction must be treated with platelet concentrates, since new platelets sufficient to correct the defect do not enter the circulation for several days after treatment with the offending drugs is discontinued. The more desirable approach is to prevent hypoprothrombinemia by giving vitamin K prophylaxis and to avoid beta-lactams that impair platelet function in seriously ill patients at increased risk for bleeding.

Original languageEnglish (US)
Pages (from-to)30-39
Number of pages10
JournalThe American Journal of Surgery
Volume155
Issue number5 SUPPL.
DOIs
Publication statusPublished - May 31 1988

    Fingerprint

All Science Journal Classification (ASJC) codes

  • Surgery

Cite this

Sattler, F. R., Weitekamp, M. R., Seyegh, A., & Ballard, J. O. (1988). Impaired hemostasis caused by beta-lactam antibiotics. The American Journal of Surgery, 155(5 SUPPL.), 30-39. https://doi.org/10.1016/S0002-9610(88)80209-5